Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 53, NWS Huntsville, AL

June 15, 2009Lawrence County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jun 15, 2009, 8:58 PM CDT for Lawrence County, Alabama. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2009, 8:58 PM CDT (01:58 UTC)
Expired
Jun 15, 2009, 10:30 PM CDT
In force
92 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

County Lawrence County, AL

The radar

The Columbus AFB radar (KGWX), 117 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3167 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3167 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 6:29 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 15, 6:29 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
629 PM CDT MON JUN 15 2009

.UPDATE...FOR 00Z TAF ISSUANCE AND MESOSCALE UPDATE.

&&

.MESOSCALE DISCUSSION...SEVERAL CLUSTERS OF CONVECTION...SOME WITH
SUPERCELLULAR CHARACTERISTICS...HAVE FORMED ALONG ILL DEFINED SFC
BOUNDARY FROM SOUTHERN TN THROUGH NE AR. SFC MASS CONVERGENCE
REMAINS MAXIMIZED ALONG/JUST SOUTH OF THIS WEAK SFC BOUNDARY. IN
ADDITION...CAPE VALUES CONTINUE TO RUN IN THE 2-3 KJ/KG
RANGE...ESPECIALLY ALONG AND WEST OF A LINE FROM WINCHESTER TO
MORGAN CITY TO CULLMAN. EXPECT CONVECTION TO REMAIN STRONG TO
SEVERE AS IT DRIFTS SOUTHWARD INTO NRN AL OVER THE NEXT 1-2 HOURS.
CELLS MAY EVENTUALLY WEAKEN AS THEY MOVE INTO NORTHEAST ALABAMA
WHERE CAPE AND LL CONVERGENCE IS WEAKER. BLYR FLOW IS FAIRLY
PEDESTRIAN WITH 0-1 SRH VALUES WELL BLO 100...BUT WILL STILL NEED
TO MONITOR ISOLD CELLS FOR BRIEF LOW LEVEL ROTATION AS HAS ALREADY
BEEN EXHIBITED IN WEST TN.

&&

.AVIATION...SCT CONVECTION WILL PERSIST ACROSS THE TN VLY THROUGH
MID EVENING ALONG A SLOW MOVING BOUNDARY. CONFIDENCE IS LOW ON
TIMING AND PLACEMENT OF ANY SHRA/TSRA DURING THIS PERIOD...SO ONLY
INCLUDED CB WORDING IN CLOUD GROUP FOR NOW. EXPECT ANOTHER ROUND
OF MVFR TO IFR FOG FORMATION OVERNIGHT WITH CONDITIONS AFT 14-15Z.
VFR CONDITIONS ANTICIPATED THROUGH THE REMAINDER OF THE PERIOD IN
THE VCNTY OF BOTH TERMINALS.

&&

.PREV DISCUSSION... /ISSUED 329 PM CDT MON JUN 15 2009/
FOR TONIGHT...HAVE KEPT A CHANCE OF SHOWERS/THUNDERSTORMS GOING.
MODEL SOUNDINGS SUGGEST ENOUGH INSTABILITY SHOULD CONTINUE...ALONG
WITH DISTURBANCES PASSING MAINLY TO THE NORTH. THE ECMWF ROUGH
TIME RESOLUTION FIELDS SUGGEST SOME OF THE UPPER ENERGY...AND
PRECIP COULD FALL BEFORE DAYBREAK TUESDAY. AS IN A NW
FLOW...STORMS CAN BECOME STRONG TO SEVERE...WITH DAMAGING WINDS
THE MAIN THREAT. ALONG WITH A CHANCE OF SHOWERS IS WHETHER MORE
FOG WILL FORM. CURRENT THINKING IS MORE CLOUDS FROM UPSTREAM
CONVECTION DEBRIS SHOULD PROVIDE ENOUGH SKY COVER TO KEEP FOG
MINIMIZED. HOWEVER CANNOT RULE OUT MVFR VISIBILITY REDUCTIONS IN
THOSE FOG FAVORED AREAS BEFORE SUNRISE.

A WNW-ESE FLOW BRINGING MORE WEAK DISTURBANCES AND A CONTINUED MOIST
AND UNSTABLE ATMOSPHERE WILL CONTINUE A RISK FOR MORE SHOWERS AND
STORMS. SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE TOO...WITH
STRONG WINDS THE MAIN THREAT. DEPENDING UPON SKY COVER AND HOW FOGGY
TUESDAY STARTS...HIGH TEMPS SHOULD WARM TO THE LOWER 90S FOR MOST
LOCATIONS.

A DRYING AND WARMING TREND IS OTHERWISE EXPECTED FOR THE MID AND
LATER PORTIONS OF THE WEEK. THE UPPER RIDGE SHOULD INCH CLOSER...AND
HELP BRING VERY WARM TO HOT HIGH TEMPERATURES. THE GFS WAS SHOWING
HIGH TEMPS ON THURSDAY OF 95 AT HUNTSVILLE AND MUSCLE SHOALS. HAVE
STAYED ON THE WARMER SIDE OF GUIDANCE. THIS WARMTH ALONG WITH THE
HUMIDITY WILL MAKE FOR HEAT INDEXES UP TO 106 ACROSS NW ALABAMA AND
SOUTHERN CULLMAN COUNTY. HEAT ADVISORIES MAY BE NEEDED LATER IN THE
WEEK IF THESE TRENDS CONTINUE.

A WEAKENING OF THE RIDGE...AND THE APPROACH OF A COLD FRONT WILL
BRING A SLIGHT CHANCE OF CONVECTION ON SATURDAY. SLIGHTLY COOLER
TEMPERATURES SHOULD FOLLOW FOR THE FIRST COUPLE DAYS OF NEXT WEEK.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

AVIATION...15
DISCUSSION...15
Hazardous weather outlook, Jun 15, 5:30 PM CDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
530 PM CDT MON JUN 15 2009

ALZ001>010-016-TNZ076-096-097-161000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
530 PM CDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A LARGE CLUSTER OF SHOWERS AND THUNDERSTORMS WILL PUSH SOUTHWARD
INTO THE TENNESSEE VALLEY THIS EVENING. SOME OF THESE STORMS WILL BE
STRONG TO SEVERE WITH THE PRIMARY THREATS BEING DAMAGING WIND GUSTS
TO NEAR 60 MPH AND LARGE HAIL. IN ADDITION...LOCALLY HEAVY RAINFALL
AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE A THREAT WITH ANY
STORMS THAT DEVELOP.

PATCHY DENSE FOG WILL ALSO BE POSSIBLE AGAIN OVERNIGHT...ESPECIALLY
IN AREAS THAT RECEIVE RAINFALL AND NEAR BODIES OF WATER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY AND
WEDNESDAY AS UPPER LEVEL DISTURBANCES CONTINUE TO MOVE OVER THE
REGION. A FEW STRONG STORMS ARE AGAIN POSSIBLE WITH THE POTENTIAL
FOR BRIEF HEAVY RAINFALL...GUSTY WINDS AND FREQUENT LIGHTNING.

BY THURSDAY...A STRONG RIDGE OF HIGH PRESSURE AT THE SURFACE AND
ALOFT IS EXPECTED TO BUILD ACROSS THE SOUTHEAST STATES. AFTERNOON
TEMPERATURES MAY RUN CLOSE TO TEN DEGREES ABOVE NORMAL WITH HEAT
INDICES EXCEEDING 100 DEGREES. PEOPLE ARE ENCOURAGED TO EXERCISE
CAUTION WHEN CONDUCTING OUTDOOR ACTIVITIES.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
IS LIKELY THIS EVENING.

In the hours before

Special weather statement, Jun 15, 5:58 PM CDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
558 PM CDT MON JUN 15 2009

ALZ001-005-160000-
LAUDERDALE-LIMESTONE-
558 PM CDT MON JUN 15 2009

...SIGNIFICANT WEATHER ALERT FOR EASTERN LAUDERDALE AND NORTHWESTERN
LIMESTONE COUNTIES UNTIL 700 PM CDT...
...SEVERE THUNDERSTORMS TO IMPACT THESE AREAS BETWEEN 630 AND 700
PM...

AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERE THUNDERSTORMS MOVING ACROSS CENTRAL WAYNE AND LAWRENCE
COUNTIES IN TENNESSEE...ROUGHLY FROM COLLINWOOD TO LEOMA...MOVING
SOUTHEAST AT 25 MPH.

DAMAGING STRAIGHT LINE WINDS...LARGE HAIL...AND INTENSE CLOUD TO
GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS AS THEY CROSS THE
STATE LINE. ON THEIR CURRENT TRACK...THE SEVERE THUNDERSTORMS WILL
CROSS INTO LAUDERDALE AND LIMESTONE COUNTIES...NEAR THE
LEXINGTON...GOOD SPRINGS...AND MOUNT ROZELL AREAS...BETWEEN 630 AND
700 PM CDT.

FOR THESE REASONS...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR
NORTHERN ALABAMA AND CENTRAL TENNESSEE...AND IS IN EFFECT UNTIL
MIDNIGHT CDT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND WARNINGS CONCERNING
THIS WEATHER SITUATION.

BCC

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:12 PM CDTSevere Thunderstorm WarningHUNLawrence, Limestone, Morgan48 min
Jun 15, 7:14 PM CDTFlash Flood WarningHUNLimestone91 min
Jun 15, 7:24 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison, Morgan66 min
Jun 15, 7:32 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale43 min
Jun 15, 7:38 PM CDTFlash Flood WarningHUNMorgan70 min
Jun 15, 8:04 PM CDTSevere Thunderstorm WarningHUNCullman, Madison, Marshall, Morgan41 min
Jun 15, 8:10 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale, Lawrence50 min
Jun 15, 8:38 PM CDTSevere Thunderstorm WarningHUNCullman, Marshall52 min
Jun 15, 8:50 PM CDTSevere Thunderstorm WarningHUNFranklin, Lawrence40 min
Jun 15, 9:18 PM CDTSevere Thunderstorm WarningHUNCullman, Morgan42 min

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.